Erowid relies on the generosity of the public for funding.
Please, include Erowid Center in your charitable giving!
Vomiting 100 Times to Near Death
Calamus (oil)
by cyberpagan
Citation:   cyberpagan. "Vomiting 100 Times to Near Death: An Experience with Calamus (oil) (exp106797)". Erowid.org. Jun 18, 2016. erowid.org/exp/106797

 
DOSE:
T+ 0:00
0.5 ml oral Calamus (extract)
  T+ 0:36 250 ug oral Scopolamine  
  T+ 8:00 24 mg oral Codeine  

BODY WEIGHT: 60 kg


I heard calamus root was psychedelic in the fashion of nutmeg, and had used 1' of dried root in a bottle of home-brewed absinthe and 1' dried root chewed and swallowed separately on a separate occasion without effect.

I was interested in obtaining the pure oil to try as a psychedelic, and for my friend to make TMA-2 (trimethoxyamphetamine-2).

1.00pm: 0.5ml calamus root oil from India taken inside capsule.
1.36pm: felt extremely sedated by 1.36pm. Started reading more reports online about calamus and realised I might vomit, so I took 250mcgs of hyoscine hydrobromide. I started panicking because the effects became overwhelming.
1.43pm: felt nausea, had stomach cramps.
1.55pm: first vomited at 1.55pm but it didn't feel difficult or painful to do so because I was so sedated.
2.21pm: I vomited excessively, i was hoping to vomit up any of the oil left and hopefully the capsule. I vomited up much food, some of which distinctly tasted like calamus oil. The vomiting began earlier than reports of people eating the root instead of the oil, perhaps because the oil dissolved so rapidly into my duodenum and intestines.
3.13pm: vomited until there is nothing left in my stomach. the taste of calamus oil was more faint but still there.

4.00pm: severe and chronic vomiting every 5-10 minutes. Vomiting until dry reach. Vomiting until the vomit spasm becomes permanent and closes off my breathing airway. Choking on bile and struggling to breathe. Diarrhea and severe abdominal cramps. A feeling of severe delirium, body and joint shaking, tingling and numbness in the hands and arms. Wrote a note in the event of my death that it was an accident, not suicide as I could barely stand up and felt as if I might lose consciousness.

5.00pm: was able to lie down for short periods without vomiting every 5 minutes.
5.00pm: was able to lie down for short periods without vomiting every 5 minutes.
The tingling events in the arms and hands and cold clammy sensations slowly went away. I had a headache and urine was dark brown, indicating severe dehydration. I was unable to keep any water down, but had to try anyway. Drank small amounts of salt (sodium) when I became aware that I was at risk of low sodium levels from drinking lots of water in combination with dehydration (a phenomenon which has killed marathon runners and people with chronic food sickness).
9.00pm: after drifting in and out of sleep and vomiting, I finally vomited for the last time and was able to stomach 24mgs of codeine phosphate.
10.00pm: was able to rest lying down for a solid hour until 10pm, the codeine helped the body aches and stopped the vomiting, but I still felt dizzy and extremely weak. The muscles in my stomach and back were sore from chronic vomiting. My knee joints were shaky and sore for hours from shaking.
11.00pm: went to sleep, waking every 1-3 hours throughout the night.

10.00am: the next morning the nausea still remains transiently and it's hard to eat.
11.00am: still feeling weak and disorientated, but simply glad to be alive with a renewed appreciation for life.

A word on dose: I seem to have taken the equivalent of 15grams of fresh root if it was 2.5% oil (500mg oil). I have read reports that anything above 8grams causes an emetic reaction. However, the fact that so many people vomit up the contents of their stomach, including the digested root, but continue to experience emetic symptoms for hours may indicate that a much lower dose of calamus may cause vomiting. In the past I had eaten 1' of root dried, and experienced no vomiting symptoms. On the basis of reports I've read, I would warn against taking anything more and discourage the use of the oil.

I would also be very cautious about mixing any drug with calamus. The mechanism of action is unlike anything I have experienced. It could be as simple as a GABA agonist with gastrointestinal irritant properties, but it could also be an acetylcholine muscarinic agonist which is potentially deadly when mixed with that class of drug. The short answer is, we really don't know how it works, so taking more drugs in the event of an overdose could cause unexpected mortality.

Unlike the nausea from HWBR or morning glory seeds there was no accompanied psychedelic action. It was in no way comparable to nutmeg. It is my belief that someone who has a pre-existing medical condition, such as cardiovascular disease, or someone who is advanced in age, could easily die.

It's usefulness in herbal medicine as an emetic or purgative is severely limited by 2 factors: it takes 1-3 hours for vomiting to onset by which time most people who have ingested poisons die, and the vomiting lasts for 7-8 hours, well past the time that everything in the stomach has been evacuated.

Exp Year: 2015ExpID: 106797
Gender: Male 
Age at time of experience: 29 
Published: Jun 18, 2016Views: 2,555
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Calamus (106) : Health Problems (27), Alone (16)

COPYRIGHTS: All reports are copyright Erowid.
TERMS OF USE: By accessing this page, you agree not to download or analyze the report data without contacting Erowid Center and receiving written permission prior to your downloading the data.

Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults